Florida, 2018

Lightning Strike in Florida, July 5, 2018

July 5, 2018 · NWS TBW · 1 event in 1 county or zone

Deep moisture led to scattered thunderstorms developing across west central and southwest Florida during the afternoon and early evening. A lightning strike from one of these storms is suspected to have caused a fire in Tampa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture led to scattered thunderstorms developing across west central and southwest Florida during the afternoon and early evening. A lightning strike from one of these storms is suspected to have caused a fire in Tampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 5, 7:17 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 5, 7:17 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
817 PM EDT Thu Jul 5 2018

.UPDATE...
The summertime wet pattern continues with yet another active weather
day across west central and southwest Florida. Widespread showers
and spotty storms continue to show on the radar and will continue
over the next 2-3 hours. Mostly benign weather is expected after
midnight. Made a slight adjustment to the POPs increasing coverage
for the next few hours to match the radar coverage and model
guidance through midnight. Will send updated zone forecasts shortly.
No other changes needed at this time.

&&

.AVIATION...
All terminals saw some pretty good thunderstorm coverage with some
IFR CIGs and VSBY reports as well as wind gusts in the 30-40 knot
range and slightly higher with the stronger storms passing.
Conditions will be quieting down over the next few hours with benign
weather and VFR conditions expected overnight. Winds will remain
light overnight less than 5 knots. A similar pattern can be expected
tomorrow with thunderstorms and showers developing after 18Z. An
afternoon onshore sea breeze can be expected once again as well. Sea
breeze collisions will once again spark some widespread
thunderstorms coverage with storms moving from southeast to the
northwest. No other aviation impacts expected.

&&

.MARINE...
Light winds and slight seas will continue over the Gulf waters
tonight into Friday with an enhanced onshore sea breeze component
developing along the coast during Friday afternoon. During the
upcoming weekend and into early next week surface high pressure will
lie across the southern peninsula with a light southwest to westerly
wind flow expected across the waters with an enhanced sea breeze
component developing along the coast each afternoon. Wind and seas
will be higher near thunderstorms each day, otherwise no headlines
are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  75  90  76  90 /  40  40  20  40
FMY  74  92  75  91 /  50  50  20  40
GIF  73  91  72  91 /  60  60  50  50
SRQ  76  90  76  89 /  60  40  20  40
BKV  73  90  73  90 /  40  50  30  50
SPG  78  89  78  89 /  50  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for Coastal
     Sarasota.

     Beach Hazards Statement through Monday afternoon for
     Coastal Charlotte-Coastal Lee.

Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...74/Wynn
UPPER AIR...42/Norman
DECISION SUPPORT...25/Davis
Hazardous weather outlook, Jul 5, 4:03 AM EST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
503 AM EDT Thu Jul 5 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-052115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
503 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorm are expected to develop during
the mid to late afternoon hours and continue through the early
evening. The greatest coverage of storms will be over the
interior. Some of the storms could be strong with frequent
lightning, heavy rainfall, and gusty winds.

...RIVER FLOOD IMPACT...
Recent heavy rainfall has brought the water level up to above
flood stage on the Little Manatee River at Wimauma and the Manatee
River at Myakka Head. Residents living along rivers or faster
flowing streams should remain aware of water levels and be ready
to move to higher ground should flooding be observed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Thunderstorms will remain in the forecast through the next week.
A few strong storms may occur any day with gusty winds, frequent
lightning, and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Fleming

In the hours before

Special weather statement, Jul 5, 3:49 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
449 PM EDT THU JUL 5 2018

FLZ165-265-052115-
Inland Lee-Coastal Lee-
449 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT LEE COUNTY...

At 449 PM EDT, a strong thunderstorm was located near Southwest
Florida Airport, or 8 miles southwest of Lehigh Acres, moving north
at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Myers, Bonita Springs, Lehigh Acres, Southwest Florida Airport,
Harlem Heights, Cypress Lake, San Carlos Park, Pine Manor, Charleston
Park, Lovers Key State Park, Olga, Buckingham, Villas, Three Oaks,
East Dunbar, McGregor, Iona, Page Park, Fort Myers Villas and
Gateway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2633 8182 2633 8184 2650 8196 2677 8171
      2677 8157 2642 8156 2642 8166 2632 8166
      2631 8182
TIME...MOT...LOC 2049Z 168DEG 20KT 2650 8169

TBW
Special weather statement, Jul 5, 4:21 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
521 PM EDT THU JUL 5 2018

FLZ262-052145-
Inland Charlotte-
521 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHARLOTTE COUNTY...

At 520 PM EDT, a strong thunderstorm was located 8 miles southeast of
Babcock Ranch, or 16 miles northwest of Labelle, moving northwest at
15 mph.

Locations impacted include...
Babcock Ranch and Babcock Webb Wma.

LAT...LON 2677 8186 2703 8197 2703 8156 2677 8157
TIME...MOT...LOC 2120Z 155DEG 32KT 2685 8168

TBW
Special weather statement, Jul 5, 4:48 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
548 PM EDT THU JUL 5 2018

FLZ061-255-260-052215-
Inland Manatee-DeSoto-Inland Sarasota-
548 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MANATEE...DESOTO
AND EAST CENTRAL SARASOTA COUNTIES...

At 547 PM EDT, a strong thunderstorm was located 9 miles southwest of
Southeast Arcadia, or 10 miles southwest of Arcadia, moving northwest
at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Port, Arcadia, Southeast Arcadia, Lake Suzy, Nocatee,
Brownville and Fort Ogden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2704 8160 2704 8214 2734 8217 2734 8161
TIME...MOT...LOC 2147Z 146DEG 7KT 2711 8198

TBW
Special weather statement, Jul 5, 5:21 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
621 PM EDT THU JUL 5 2018

FLZ052-056-061-251-255-052300-
Inland Manatee-DeSoto-Polk-Hardee-Inland Hillsborough-
621 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARDEE...EASTERN
MANATEE...SOUTHWESTERN POLK...SOUTHEASTERN HILLSBOROUGH AND
NORTHWESTERN DESOTO COUNTIES...

At 621 PM EDT, a strong thunderstorm was located near Ona, or 12
miles southwest of Wauchula, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Arcadia, Wauchula, Ona, Fort Meade, Bowling Green, Zolfo Springs,
Bradley Junction, Alafia River State Park, Myakka Head, Limestone,
Brownville, Fort Lonesome, Duette, Gardner and Fort Green.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2721 8178 2722 8215 2780 8218 2779 8179
TIME...MOT...LOC 2221Z 183DEG 22KT 2745 8199

TBW
Local storm report, Jul 5, 5:55 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
655 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            5 W TEMPLE TERRACE      28.04N 82.46W
07/05/2018                   HILLSBOROUGH       FL   911 CALL CENTER

            SEVERAL REPORTS VIA CITY OF TAMPA OF STREET FLOODING IN
            NORTH TAMPA. LINEBAUGH AVE IS CURRENTLY IMPASSABLE.

&&

NORMAN

The radar

The Tampa radar (KTBW), 22 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
July 5, 7:30 PM EST
Where
Hillsborough County, 1.9 mi E of Rattlesnake
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
27.884, -82.499

Broadcast media reported on a fire that Tampa Fire Rescue suspected was caused by lightning. Residents reported seeing lightning strike a vacant condominium building, then later seeing smoke and fire coming out of the roof. The fire damaged two of the units in the condo.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755022.